Most people think that taking an opioid pain medication is supposed to take the pain away. In most people, this is exactly what it does. On the contrary, heavy usage can lead to a little known side effect called hyperalgesia. Essentially, this condition means that your pain continues despite how much of a pain medication you take. In fact, it may be worse than the initial pain condition. Those who heavily use opioid pain medications, should be aware of this issue. As the receptors on cells become bombarded with the opioid, it can lead to painful stimuli that become more painful with each increase in dosage. Although it seems like taking more of the medication will make the pain go away, it actually causes the opposite side effect.
Defining Opiate Induced Hyperalgesia
Those who have hyperalgesia tend to have a particular pattern in their medical history. First, they have an increasingly agonizing response to painful stimuli. For instance, touching a tender abdomen will actually be more painful despite the opioid medication on board. Second, the pain will start to diffuse to other areas of the body. As with the abdominal pain, the pain may become less precise and travel to other parts of the body, such as the chest or even the arms and legs.
Usually, this reaction occurs at the higher doses of opioid use and abuse. It tends to occur when people take opioids through the blood stream. For this reason, injecting high levels of an opiate can cause you to have more pain than you originally had. People who take large doses of prescription medication by mouth, such as Oxycodone and methadone, are susceptible to this condition as well.
Causes of Opioid / Opiate Induced Hyperalgesia
Hyperalgesia from opioids is caused by a number of biological factors in the body. Toxic effects from the by-products of opioids can cause this condition. The body uses, or metabolizes, the drug and that metabolism produces waste. The waste products from this function can destroy nerves and tissue, causing more pain. In addition, many other complex factors can contribute to this phenomenon. Certain receptors in the body, called NMDA receptors, can become stimulated by opioids, causing them to react with painful stimuli. Activation of spinal proteins called dynorphins can cause an increase of pain, and a protein called kinase C can cause more pain when it’s activated by opioid drugs.
Treatments for Opioid Induced Hyperalgesia
The most effective way to treat this condition is to stop or reduce the current opioid you are taking. Of course, this is difficult via traditional methods. However, rapid detox via the Waismann Method can help you to be opiate-free within a matter of hours. Opiate detoxification will often be enough to stop the hyperalgesia. Other medications that are less neurotoxic, such as methadone or morphine, are a less desirable choice in controlling this condition. You can also take a medication called ketamine to stop the activation of the NMDA receptors. However, this drug is habit forming in its own right.
Next you can try changing the route of administration. For example, switching from oral to intrathecal administration, but this is not a common treatment for hyperalgesia. Finally, taking non-opioid pain medications, such as non-steroidal anti-inflammatory drugs, can help control the pain while you taper off the opioids. In the end, the best way to be free of this condition is by discontinuing opioid use altogether.
Although methadone is a treatment for hyperalgesia, it can still cause the condition or make it worse if you switch to it from another opiate. By undergoing rapid detox, you remove the problem medication from your body, without experiencing the lasting withdrawal symptoms, and can start alternative pain relief methods. For most people with hyperalgesia, this is usually the preferred choice.
Learn more about rapid detox.
Last Updated on